How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
24257177
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

Would like an answer from an infectious disease specialist.

Customer Question

Hello - would like an answer from an infectious disease specialist.
I had a severe illness episode in November that I tried fighting at home for week but eventually put me in the hospital for 3 days after with 104 degree fever, incredibly itchy rash all over body, and severely elevated liver enzymes levels. Doctors tested for everything under the sun from Viral Menningitis, Lyme to HIV RNA PCR, to Syphillis, CBV, EMV, Enterovirus detector by PCR, ANA for lupus etc.. and everything came back negative. Could not figure it out but initially thought was viral. Docs sent skin for biopsy and came back with hypersensitive drug reaction to minocycline that I had been taking for a couple weeks. Docs treated me with Prednisone and brought temperature, rash and liver levels down. Was then put on a 5 month regimen of prednisone that started at 30mg and tapered down to 5mg to ensure liver was back to normal. In that time I experienced 2 fungal infections, had brittle nails and had weight gain. In addition to all of this I have had slow wound healing as I had a small surgical wound(hence me being on the minocycline) that the wound care folks say has been slowed by the prednisone but has taken 6 months to close!
I have been off the steroids for almost two months and in that time have experienced several patches of dry skin/rash on my face that derms first diagnosed as eczema because of raised dime sized nature but have since diagnosed as another yeast/fungal infection. I also have some chronic itching sensations all over my body since the initial illness.
So my questions:
- Do symptoms from a allergic drug reaction last this long?
- Do symptoms since going on prednisone sound consistent with impact of steroids on my immune system?
- Would they last this long after ending the course of predinsone?
- I have read a lot about oportunitistic infections with viruses and am going crazy with worry - Do you think this could be some sort of unknown virus misdiagnosed as drug allergy reaction and doctors just haven't been able to find ?
- What else could I be testing for?
I've been given so many antibiotics and skin creams/oils etc.. in past 6 months and nothing seems to be getting to underlying issue. Needless to stay this has been a rough ride and i just want to get back to normal.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Pravin replied 1 year ago.
Hello
Welcome and Thank you for your query posted.
My name is***** and being a Skin, Hair and Nail specialist I would be able to provide you with an appropriate solution to your concern.
Please note that my Goal is to provide you with an Excellent Service .
Before I answer your question I would like to get some more information:
Could you send me a photo of the condition at your convenience?
You can upload the photo on www.photobucket.com and send me the link
Other method of uploading photo or a file is:
1.Click the paperclip icon
2.Click the Browse icon
3.Click the Browse button
4.Select your file and click Open
5.Click OK
6.Click Insert
7.Click Save Changes on this page
Please note that the answer provided is for information purpose only and does not substitute a Doctor - Patient Consultation in Clinic
Customer: replied 1 year ago.
Don't have any pictures of current skin issue but antifungal stuff is working. I would like answers from an infectious disease specialist if available as I am concerned what I have going on is a hard to detect immune system impacting virus.
Expert:  Dr. Pravin replied 1 year ago.
Would you like me to opt out?
I do have vase experience in infectious dermatology , infectious diseases , HIV and other immunology related issues of the human body.
We do deal with severely immuno compromised cases in our daily clinical practice. Would you like me to share some opinions or would you still prefer an infectious disease specialist?
Do let me know so I can opt out from the question so another infectious disease expert can answer your query.
Thanks
Customer: replied 1 year ago.
Please opt out.
Expert:  Dr. Thomas, MD replied 1 year ago.
Hello
I am a double board certified doctor, and both my certifications require training in infectious disease.
Infectious disease doctors are internal medicine doctors. This is one of my certifications.
Answers to your questions.
NO
Yes. This is more the impact of steroids.
Yes. But you should start seeing improvement.
No.
Allergy and immunity testing should occur. This is not infectious disease specifically, which is why this is actually an internal medicine question.
I would get allergy testing, and immune testing.
Other considerations:
Make sure you do not have diabetes. HA1C is the lab test.
Measure your inflammatory load with a sed rate.
Measure your immunity with an ANA panel.
OK, so that is an initial answer….
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
Thanks - so do you think this more likely something immune/viral misdiagnosed as drug allergy?Can you give me some context as to what about my symptoms would lead you to the tests you have mentioned?What kind of allergies could cause this sort of system wide issue and I get that test at my main doctor?
Expert:  Dr. Thomas, MD replied 1 year ago.
NO
I think it was a drug reaction that through you off.
The tests I have mention rule out an over inflammatory state, diabetes, and autoimmune disease.
As far as allergy, the drug allergy.
Other allergies can through off immune functioning, but that requires testing to define.
Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.
Customer: replied 1 year ago.
Thank you. These will likely be last set of questions. so if this is my immune system being thrown off by drug reaction how long should it take for me to feel normal again?What is your take on certain viruses triggering autoimmune diseases like lupus and several others? I've seen several articles on people developing weird AI diseases after some seemingly unrelated viral exposure and that has me freaked out as well.
Expert:  Dr. Thomas, MD replied 1 year ago.
There is no evidence that viruses are the cause of autoimmune disease.
They might be a co factor, but we do not know.
You might have to work at it to feel normal, but I would say 6 weeks to 6 months.
Please click a positive rating.
Come back as needed.